High Wind, Guadalupe Mountains of Culberson County
- When
- March 19, 12:51 AM MST to 6:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
An extended period of northeast gap winds occurred in Guadalupe Pass behind a strong cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An extended period of northeast gap winds occurred in Guadalupe Pass behind a strong cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 10:56 PM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1256 AM CDT Wed Mar 19 2014 .DISCUSSION... && .AVIATION... A gusty northerly wind at all TAF sites will continue overnight behind the front. Blowing dust will reduce vsbys to MVFR the next few hours at most locations. Widespread mid and high clouds will continue into tomorrow... believe there is no stratus as dust giving sensors problems. && .PREV DISCUSSION... /ISSUED 523 PM CDT Tue Mar 18 2014/ AVIATION... No sfc analysis need to locate the cold front, as latest visible imagery shows a nice wall of dust accompanying this feature thru the Panhandle. Hard to pinpoint fropa w/this feature, as models seem to underestimate windspeeds. Buffer soundings put fropa thru KHOB, KMAF, and KCNM around 02Z, and KFST and KPEQ by 06Z. For now, we'll keep fropa vsbys MVFR, and adjust accordingly. PREV DISCUSSION... /ISSUED 304 PM CDT Tue Mar 18 2014/ DISCUSSION... Models yesterday were showing a band of enhanced winds across southeastern New Mexico and the northwestern Permian Basin today, and in fact the winds have been stronger and more widespread than indicated. In fact low end advisory wind speeds have been seen at MAF and a few other locations this afternoon. Models show these winds diminishing later this afternoon and evening ahead of a cold front due around midnight. Models are showing winds to be 15 to 20 kts behind the front as it reaches here, but there is some significant blowing dust and gusty winds currently in the Oklahoma panhandle where the front has already passed and cannot rule out stronger post frontal winds than currently forecast. High pressure building in tomorrow will bring one day of cooler temperatures, but a zonal upper air pattern favors above normal temps which is what we will see for the end of the week. There is uncertainty toward the weekend as a cold front is expected on Saturday. The upper support for the front will be in Canada and the Great Lakes region which normally is too far north for a significant cold air intrusion this far south though that is what most models are showing. They also show quite a bit of clouds and moisture despite westerly upper flow again not being an optimal upper pattern. There is a weak low that drops into Arizona that could enhance low level moisture advection, so this and good model agreement, this forecast will keep temps below normal Saturday into Monday. There is some bust potential with temperatures being much warmer should the clouds not materialize. The best chances for rain with this front will be in the lower Trans Pecos on Sunday. Hennig FIRE WEATHER... Elevated to critical fire weather conditions ongoing across portions of southeast New Mexico and west Texas this afternoon. Mainly seeing relative humidities around 10 percent with gusty west winds of 20-25 mph. Expect the winds to decrease below critical thresholds near sunset so the current expiration time of 9 pm CDT looks good for the Red Flag Warning. Cooler temperatures and lighter winds Wednesday will help keep fire weather concerns to a minimum. Otherwise, elevated fire weather concerns may return by the end of the week as a dryline pushes just east of the region Friday afternoon. Winds only look to be borderline for critical fire weather concerns across the Guadalupe and Davis mountain regions at this time. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT TUE MAR 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 156 PM CDT TUE MAR 18 2014 /1256 PM MDT TUE MAR 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY AND WINDY CONDITIONS THIS AFTERNOON WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE GUADALUPE... DAVIS... AND DELAWARE MOUNTAINS... MARFA PLATEAU... SOUTHEAST NEW MEXICO PLAINS... AND MUCH OF THE NORTHERN PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499996.